Statin intolerance may largely be caused by the 'nocebo effect'



Researchers from Imperial College London found that discontinuation of statin medication was mostly caused by the nocebo effect. This is a phenomenon where patients experience adverse events because of a negative association with the drug rather than the pharmacological effects of the drug itself.


The study recruited 60 patients aged 37-79 years who had been on statins but discontinued due to side effects within 2 weeks of their first dose. They were given 4 bottles containing a statin, 4 containing placebo and 4 empty bottles to be taken in a random order over one year. Participants scored the intensity of any side effects out of 100 on a daily basis.


90% of symptoms experienced by patients when they were on statins were also present when they took placebo. The mean symptom score was 8 during the time they took no tablets, 15.4 while taking placebo and 16.3 while taking statins. At a 6 month follow-up, patients were contacted to understand whether being informed of the study results had affected their subsequent treatment. 30 out of 60 patients had successfully restarted their statin medication and 4 had planned to do so.


Why it matters: The findings shows that although side effects from statins are rare, they are caused by the act of taking them rather than a pharmacological effect. Furthermore, when patients could see evidence of the nocebo effect on themselves, around half were willing to restart their statin medication. These have important implications on how clinicians should communicate with patients about statins and manage their expectations of taking them.


Source: New England Journal of Medicine

The Medical Reporter

News for healthcare enthusiasts

The information contained in this website is for general informational purposes only and not intended or implied to serve as a substitute for professional medical advice, diagnosis or treatment. The Medical Reporter assumes no responsibility for any inaccuracies of the information on this website which is subject to change without notice. Please always seek the guidance of your doctor or other qualified health professionals with any questions you may have regarding your health or medical condition.

©2020 CopperMed Health Ltd. All rights reserved.